For more than 75 years, no drug has proved superior to glyceryl trinitrate (nitroglycerin) in warding off or cutting short attacks of angina pectoris. Most observers have attributed the beneficial action of this agent to its vasodilating effect on the coronary arteries. On the other hand, while favorable therapeutic response in most patients is an established fact, clinical experience has proved that, in certain cases, the use of nitrites is not followed by clinical improvement1 and may even cause untoward effects. A considerable number of reports in the literature make it clear that glyceryl trinitrate is not a perfectly harmless drug and that there exists a significant incidence of collapse, syncope, and less severe reactions of cardiovascular nature after its administration.2 Usually such reactions are ascribed either to overdosage or to an individual sensitivity of the patient. The causes of such reactions are readily discernible, however, if one
Russek HI, Urbach KF, Zohman BL. PARADOXICAL ACTION OF GLYCERYL TRINITRATE (NITROGLYCERIN) IN CORONARY PATIENTS. JAMA. 1955;158(12):1017–1021. doi:10.1001/jama.1955.02960120017006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: